Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online

Problems about liver damage due to over dose of acetaminophine drug - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Average Posted in: Medicines and Side Effects
Answered by

General & Family Physician
Practicing since : 2009
Answered : 595 Questions
User :   Is it possible to not have symptoms of liver damage for years after an acetaminophine overdose, then symptoms appear?
Doctor :   Hi
Doctor :   let me read ur query
Doctor :   ok, for damage by acetaminophen to occur, a near lethal dose has to be taken
User :   I took 50 tylenol PM. It was a suicide attempt 4 years ago.
Doctor :   ok
Doctor :   What are the symptoms that u had at that time ?
Doctor :   Toxicity is associated with a single acute APAP ingestion of 150 mg/kg or approximately 7-10 g in adults.
User :   I vomitted about an hour after taking them. The rescue squad didnt arrive until about 2 hours after ingesting them. I don't remember about 4 days of it, but I was told some kind of medicine was used intraveniously to counteract the tylenol. I was in a coma for 3 days. I was very sick for about 2 months afterwards, vomitting, etc.
User :   I had slowed breathing, irregular heartbeat...I was dying to put it bluntly.
Doctor :   tylenol PM is a 650 mg dose and you had taken about 32.5 gm of that at that point of time
Doctor :   so to say you did have acute hepatic encephalopathy due to apap toxicity
Doctor :   th liver has a high ability to recover after such a acute damage
User :   So, I would know by now if I was having liver complications?
Doctor :   to check if u have any persistting damage, u need a liver function tests and a lier ultrasound
User :   I know there is liver and kidney scarring. I had protein uria while pregnant and the ultrasound did confirm the scarring.
Doctor :   yes, if any complications had occured u would have persisting symptoms like nausea, reduced appetite, vomitging, fatigue, jaundice, etc
Doctor :   ok
Doctor :   So are u having any symptoms as of now ?
Doctor :   the liver can recover over time and symptoms do reduce over time
User :   Slight jaundice, fatigue, upset stomach, chronic body pain.
User :   but that is within the last 48 hours
Doctor :   so these are current symptoms , ok
User :   yes.
Doctor :   these are indicative of slight hepatic issues and will over time reduce,
Doctor :   supportive measures and medications will reduce the symptoms further
User :   Ok thank you.
Doctor :   but you should make sure that u get vaccinated for hepatitis B, A and others so that the liver does not get affected by them
Doctor :   in case they occur, then the chances of deterioration increase further
User :   I believe I am up to date on those vaccines.
Doctor :   in case, the liver is affected, more, then liver transplant can be done which will help u most, and will have good results as well
Doctor :   the prognosis will also improve by transplant
User :   Can the scarring be a reason for these symptoms?
Doctor :   the scarring does not cause the symptoms , but the residual effects post hepatic damage and the repair process can cause this effect
Doctor :   Have u understood my advice ?
User :   Okay. I'm only 19. Will this get worse?
Doctor :   no, it will improve further and u will get better
Doctor :   but u have to avoid all hepato toxic drugs including alcohol, tylenol ,etc
User :   Okay. Do you think when I am older there will be any consequences of the over dose? Say 60's +?
Doctor :   no not much, if u let the liver heal over time and avoiding further liver damage
User :   Ok thank you.
Doctor :   you are welcome
Question is related to
Diseases and Conditions
Medical Topics
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor